Serum insulin, leptin, and neuropeptide Y levels in epileptic children treated with valproate


Aydin K., Serdaroglu A., Okuyaz C., Bideci A., Gucuyener K.

JOURNAL OF CHILD NEUROLOGY, cilt.20, sa.10, ss.848-851, 2005 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Yayın Türü: Makale / Tam Makale
  • Cilt numarası: 20 Konu: 10
  • Basım Tarihi: 2005
  • Doi Numarası: 10.1177/08830738050200101501
  • Dergi Adı: JOURNAL OF CHILD NEUROLOGY
  • Sayfa Sayıları: ss.848-851

Özet

Weight gain is a common side effect of valproate treatment. The potential mechanisms of valproate-associated weight gain are not yet clear. Decreased blood glucose level, impairment of P-oxidation of fatty acids, and increased insulin levels are some of the possible mechanisms. The aim of the present study is to evaluate the role of insulin, leptin, and neuropeptide Y in valproate-related weight gain in epileptic children. In 20 epileptic children treated with valproate before treatment and after a follow-up period of 3 and 6 months, body mass index and fasting insulin glucose ratio were calculated and serum glucose, insulin, cortisol, leptin, and neuropeptide Y levels were measured. At the end of 3 months, the mean body mass index values and the mean serum insulin, fasting insulin glucose ratio, and neuropeptide Y levels increased, whereas the serum glucose levels decreased. After 6 months of treatment, the mean serum cortisol and leptin levels were high, in addition to the body mass index, neuropeptide Y, and fasting insulin glucose ratio. These results suggest that weight gain during valproate treatment might be related to low glucose and high insulin, cortisol, leptin, and neuropeptide Y levels.